Home > Health Library > Diuretics and Potassium Supplements
Some diuretics can cause low levels of
potassium. A delicate balance of potassium is needed to properly transmit
electrical impulses in the heart.
A low potassium level can disrupt the
normal electrical impulses in the heart and lead to irregular heartbeats
(arrhythmias). If potassium levels are low, a potassium supplement may be
Do not start taking potassium supplements on your own. Talk with your doctor first to make sure it is safe for you.
If you take potassium supplements, tell your doctor if you also use a salt substitute that contains potassium. You may need to stop using that salt substitute, because you will get too much potassium. Too much potassium can
Potassium supplements are available in liquid, tablet, powder, and
effervescent tablet forms.
Blood tests to check for low potassium levels (hypokalemia) are often
done during diuretic therapy.
In some cases, an increase in potassium in your normal diet can
replace or reduce the need for a supplement. Potassium-rich foods
ByHealthwise StaffPrimary Medical ReviewerRakesh K. Pai, MD, FACC - Cardiology, ElectrophysiologySpecialist Medical ReviewerMargaret Hetherington, PHM, BsC - Pharmacy
Current as ofFebruary 20, 2015
Current as of:
February 20, 2015
Rakesh K. Pai, MD, FACC - Cardiology, Electrophysiology & Margaret Hetherington, PHM, BsC - Pharmacy
To learn more about Healthwise, visit Healthwise.org.
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
I Want To...
Join Our Social Network